Alert archive / Idaho / Red Flag Warnings in 2017
Red Flag Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 20, 2017, 4:22 AM MDT for 11 counties in Idaho. It took effect at Jul 20, 2017, 2:00 PM MDT. It was in force for 7 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 4:22 AM MDT (10:22 UTC)
- In effect from
- Jul 20, 2017, 2:00 PM MDT
- Expired
- Jul 20, 2017, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:06 PM MDT | HAIL 0.25 | 3 Wsw Victor, ID | SIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE STORM. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:07 PM MDT | HAIL 0.88 | 4 Wsw Victor, ID | HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. |
| Jul 20, 2:07 PM MDT | HAIL 0.88 | 4 Wsw Victor, ID | HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. SECOND REPORT OF PEA SIZE HAIL COMPLETELY COVERING THE GROUND ON PINE CREEK PASS. |
| Jul 20, 2:11 PM MDT | HAIL 0.25 | 2 S Victor, ID | REPORTED NEAR TETON SPRINGS LODGE VIA NWS POCATELLO FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:12 PM MDT | HAIL 0.5 | Victor, ID | DIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:13 PM MDT | HAIL 0.88 | 2 Se Victor, ID | PUBLIC REPORT POSTED TO NWS POCATELLO FACEBOOK PAGE OF LOTS OF SMALL HAIL, WITH SOME STONES UP TO NICKEL SIZE. GUSTY WINDS AND HEAVY RAIN ALSO REPORTED. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:15 PM MDT | TSTM WND GST 49 | 2 E Irwin, ID | ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN AND POOR VISIBILITIES WITH STORM. |
| Jul 20, 2:18 PM MDT | HAIL 0.75 | Irwin, ID | TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:19 PM MDT | HAIL 0.75 | 1 Se Palisades, ID | LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 3:00 PM MDT | HEAVY RAIN 0.7 | 3 Wsw Victor, ID | 0.70 INCHES OF RAIN ACCUMULATION FELL WITH THUNDERSTORM BETWEEN APPROXIMATELY 140 PM MDT AND 300 PM MDT. ALSO PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 10.4 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3609 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS85 KPIH 201022 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 422 AM MDT Thu Jul 20 2017 ...RED FLAG WARNING IS IN EFFECT FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN SOUTHEAST IDAHO ZONE 476 BELOW 6000 FEET ELEVATION, ALSO ZONE 410 BETWEEN 2 PM AND 9 PM MDT... IDZ410-202100- /O.NEW.KPIH.FW.W.0004.170720T2000Z-170721T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 422 AM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 410... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 410. * WIND...Southwest winds 15 to 20 mph with gusts up to 35 mph. * HUMIDITY...9 to 16 percent. * HIGHEST THREAT AREA...is located in the Arco Desert from near Arco to Dubois. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$ IDZ476-202100- /O.NEW.KPIH.FW.W.0004.170720T2000Z-170721T0300Z/ Lemhi and Lost River Range/Challis NF- 422 AM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY BELOW 6000 FEET ELEVATION IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 476 below 6000 feet elevation. * WIND...Southwest 12 to 17 mph with gusts up to 30 mph. Winds will shift to northwest after 7 pm MDT. * HUMIDITY...10 to 14 percent. * HIGHEST THREAT...Challis and Leadore. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
2 follow-up statements
839 WWUS85 KPIH 202001 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 201 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING IS IN EFFECT FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN SOUTHEAST IDAHO ZONE 476 BELOW 6000 FEET ELEVATION, ALSO ZONE 410 UNTIL 9 PM MDT... IDZ410-210300- /O.CON.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 201 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire weather zone 410. * WIND...Southwest winds 15 to 20 mph with gusts up to 35 mph. * HUMIDITY...9 to 16 percent. * HIGHEST THREAT AREA...is located in the Arco Desert from near Arco to Dubois. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$ IDZ476-210300- /O.CON.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/ Lemhi and Lost River Range/Challis NF- 201 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY BELOW 6000 FEET ELEVATION IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire weather zone 476 below 6000 feet elevation. * WIND...Southwest 12 to 17 mph with gusts up to 30 mph. Winds will shift to northwest after 7 pm MDT. * HUMIDITY...10 to 14 percent. * HIGHEST THREAT...Challis and Leadore. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
419 WWUS85 KPIH 210256 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 856 PM MDT Thu Jul 20 2017 IDZ410-210400- /O.EXP.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 856 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 410... Conditions have improved across the warned area and thus the warning has been allowed to expire. $$ IDZ476-210400- /O.EXP.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/ Lemhi and Lost River Range/Challis NF- 856 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 476... Conditions have improved across the warned area and thus the warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:26 AM MDT, 56 minutes earlier.
Area forecast discussion, Jul 20, 3:26 AM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 326 AM MDT Thu Jul 20 2017 .Today through next Thursday...A plume of monsoon moisture will make its way into southeast ID today...resulting in isolated to widely scattered tstms over the southern and eastern highlands this aftn and eve. Isolated tstms may spill into the adjacent Snake River Plain as well. By Fri...westerly flow aloft pushes the monsoon moisture off to the east and south of ID. This will end precip chances thru the weekend. The upper ridge builds back up over the weekend...with the upper high centered over the Great Basin. This keeps temps up and monsoon moisture out. The upper high shifts to the 4 corners area on Mon as an upper trof enters the Pac NW. This sets up more southerly flow aloft...and a transport for monsoon moisture into ID. This increases the tstm chances from Mon aftn thru the end of the period. Models have been rather vague on timing...placement...and coverage. As a result... will keep precip chances on the low side. Hedges && .AVIATION...Monsoon moisture will flow back into southeast ID today...with isold to widely sct tstms expected over the southern and eastern highlands mainly this aftn and eve. Tstms may spill into the Snake River Plain near KPIH and KIDA. Southwest winds are also expected to pick up in the Snake River Plain this aftn. Hedges && .FIRE WEATHER...Monsoon moisture slipping into the southeast corner of the state this afternoon and evening, roughly Sublett to Palisades and north to near Island Park will be favorable for isolated dry thunderstorms. The second concern is a surface front moving through Central and Northern Idaho today. Estimate the front will pass Salmon about 1100 hours and Gilmore 1700-1800 hours. Forecast winds have been borderline Red Flag criteria for several model runs, and this morning increased enough to favor issuing a warning for Zone 476 below 6000 feet elevation and Zone 410. In Zone 410 the strongest winds gusting near or a little above 30 mph will favor the Arco Desert and decrease east of Roberts. A low pressure disturbance moving into British Columbia and Alberta on Monday will bring dry westerly winds off the Pacific across southern Idaho and push unstable air out of the state. Some of that unstable air will be just across the border in Nevada and Utah the next few days. Will look for that monsoon moisture to work back into Idaho Monday through Wednesday. Thunderstorms with wetting rains may be possible by next Wednesday. RS && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM this afternoon to 9 PM MDT this evening for IDZ410-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:25 PM MDT | Special Weather Statement | PIH | Caribou | 50 min |
| Jul 20, 12:15 PM MDT | Special Weather Statement | PIH | Power | 45 min |
| Jul 20, 1:02 PM MDT | Special Weather Statement | PIH | Teton | 43 min |
| Jul 20, 1:40 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 50 min |
| Jul 20, 1:47 PM MDT | Special Weather Statement | PIH | Caribou | 43 min |
| Jul 20, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Teton | 42 min |
| Jul 20, 2:32 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| Jul 20, 3:21 PM MDT | Special Weather Statement | PIH | Caribou | 54 min |
| Jul 20, 4:11 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Jul 20, 4:20 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Caribou | 25 min |
| Jul 20, 4:58 PM MDT | Special Weather Statement | PIH | Caribou | 62 min |
Nearby
Red Flag Warnings in Idaho, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.